Hail, Bureau
- When
- January 22, 4:01 PM CST
- Where
- Bureau County, La Moille
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.530, -89.280
A public report relayed from WFO Chicago.
A deep upper level storm system produce an isolated thunderstorm that produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A deep upper level storm system produce an isolated thunderstorm that produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 22, 3:41 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 341 PM CST Mon Jan 22 2018 .SYNOPSIS... Issued at 330 PM CST Mon Jan 22 2018 Latest sfc analysis was indicating large occluding low occupying much of the state of IA into northwest IL...some signs of multi centers and energy transfer wave possibly developing toward a type of triple point toward the DBQ area and far NW IL. Pressure falls max acrs central into northeastern IL, with sfc-based instability swath of 500+ J/KG capes migrating up along and east of the DVN CWA. Low topped cellular convection propagating northward in max lift overlaying this CAPE field. This cyclone on track to roll east into the GRT LKS by Tue morning, with generally a nil weather period following for much of the week, before a frontal system approaches from the west toward the start of the weekend. && .SHORT TERM...(This Evening through Tonight) ISSUED AT 330 PM CST Mon Jan 22 2018 Tonight...Will keep low-topped convective chances going in the far east for ongoing and possible new development on western flank of instability/shear overlay swath through 23-00z, and can't rule out an isolated strong/severe storm until they migrate north and east out of the fcst area. Otherwise expect sctrd clusters of showers/ rain to increase from the west/southwest as upper low center approaches the southern CWA with top-down saturation/dry slot erosion as the evening progresses. Will mention at least patchy fog along convergent boundary axis along the HWy 20 corridor into early evening. Will bank on additional rainfall to be sctrd and progressive so as not to aggravate ponding water/high creeks situation of Jo Daviess/Stephenson counties too much to warrant a flash flood watch. In-wrapping low to mid layer cold conveyor also to top down cool the column to a 1-2 hour rain-snow mix and eventually all snow, from west and southwest to northeast, from mid-evening and into the overnight. If the low doesn't speed up to model timing, the switch- over may be delayed to mainly after midnight especially acrs the central and east. Fcst Soundings also suggest there may be some sleet in the transition especially in the northwest and northern third of the CWA, but will bank on it to be brief enough that it may not worth mention in the grids. Also some signs of in-wrapping elevated warm layer trying to nudge it's way southwestward out of southwest WI and toward the HWY 20 corridor for sleet and freezing rain vertical profiles around midnight through 3 AM...but confidence low on this and will not mention this potentail freezing rain window for a limited part of the area for now. As for snow amounts by 12z Tue morning, utilizing marginal LSR's of 11 to 12:1, some delay in switch over, and overall lower QPF with lift going into column saturation, most of the DVN CWA to get a half inch to wet dusting by sunrise Tue morning. The exception could be along and north of the Hwy 30 corridor where the average may go to a half inch up to an inch, with the higher amounts favored in northwest IL where lingering secondary def zone after midnight may produce more snow in those areas. Stong post low northwest winds will increase to 15 to 25+ MPH with gusts over 30 late from west to east, and may produce some reduced visibilities where the snow is still falling. Lows by Tue morning to range from the mid 20s in the northwest, to the low 30s in the far southeast. ..12.. .LONG TERM...(Tuesday through next Monday) ISSUED AT 330 PM CST Mon Jan 22 2018 Forecast focus on above normal temperatures with mainly dry conditions. Tuesday: Will walk out any lingering light snow or flurries in our far eastern counties early in the morning. No additional accumulation is expected. The main message will be much colder and brisk in the wake of the departing occluded cyclone. Northwest winds should gust to around 30 mph during the morning. However, the pressure gradient slackens considerably in the afternoon as the surface low tracks farther away, with winds diminishing. Due to CAA/cyclonic curvature this will keep low level moisture in place resultant in mostly cloudy skies. Highs will be in the 30s, with wind chills mainly in the teens in the morning. Tuesday night: Mentioned a chance of flurries as a weak upper level disturbance moves across the area. However, moisture is rather limited and forcing is quite weak. The remainder of the work week: Upper flow gradually becomes zonal allowing for a warming trend. High pressure ridge will be across the southern states blocking the gulf moisture. Therefore, no precipitation. Highs should be in the 30s to around 40 on Wednesday, warming into the 50s on Friday. Friday night through Monday: A cooling trend again as a deepening clipper system tracks east along the United States/Canada border. This will buckle the jet returning a northwest flow and colder temperatures again. In the transition, a cold front arrives late Friday night into Saturday but models are not in agreement with qpf. The GFS/Canada suggests a dry FROPA but the European model indicates rainfall up to a quarter inch. Highs will cool down into the 30s with lows in the teens to lower 20s, but this is still above normal for late January, as the arctic air remains bottled up in Canada. However, there are teleconnections that the arctic air will be plunging southward into the Midwest early February, as the AO/NAO anomalies go sharply negative. Haase && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1149 AM CST Mon Jan 22 2018 Besides IFR conditions hanging on at DBQ for the next few hours, dry slot of large storm system moving east acrs the area producing temporary VFR conditions at most sites with brisk south to southwesterly sfc winds. Sctrd showers and possibly a thunderstorm will increase during the afternoon again and get into the VCNTY of most sites. Then low MVFR to IFR cigs, embedded precip and wind switch to the west will flow in from the west this evening. Switch over from rain to wet snow generally timed in the TAFs from mid evening and into the overnight from west/southwest to east. IFR to temporary bouts of LIFR with the low clouds and snow into early Tue morning, with northwest winds becoming gusty up to 25+ KTs behind the exiting storm system. Some CIG and precip improvement expected from west-to-east by mid Tue morning. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Haase AVIATION...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 357 PM CST Mon Jan 22 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 357 PM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated severe thunderstorms with damaging wind, large hail and isolated tornadoes are still possible through 5 PM this evening over northwest Illinois. This threat is mainly east of a line from Princeton Illinois, to Freeport Illinois. Due to recent rainfall and snow melt, minor flooding is occurring along small creeks and drainage ditches in portions of Stephenson and Jo Daviess counties. A flood advisory continues for these areas until 11 AM CST Tuesday. Tonight, rain will change to snow with accumulations around one inch possible over northwest Illinois. Other areas that get up to a half inch of snow by tuesday morning may still experience a few slick spots for the morning commute. Northwest wind will become brisk and gust over 30 MPH late tonight into Tuesday morning, and may produce reduced visibilties under a mile where the snow is still falling. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... There is a chance that spotter activation will be needed east of the Mississippi river through early evening. 12
Special Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CST MON JAN 22 2018
ILC177-222145-
Stephenson-
318 PM CST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 345 PM CST...
At 318 PM CST, a strong thunderstorm was located over Dakota, or 7
miles northeast of Freeport, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Rock Grove,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Afolkey and Lake
Summerset.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4233 8940 4225 8948 4233 8969 4250 8959
4250 8940
TIME...MOT...LOC 2118Z 215DEG 22KT 4236 8953
GibbsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL FREEPORT 42.29N 89.63W
01/22/2018 M0.25 INCH STEPHENSON IL EMERGENCY MNGR
PEA HAIL IN DOWNTOWN FREEPORT. LAST FOR ABOUT 2 MINUTES.
&&
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CST MON JAN 22 2018
ILC011-155-222230-
Putnam-Bureau-
328 PM CST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND BUREAU COUNTIES UNTIL
430 PM CST...
At 328 PM CST, a strong thunderstorm was located near Camp Grove, or
13 miles northwest of Lacon, moving north at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Walnut, Ladd,
Wyanet, Tiskilwa, La Moille, Dalzell, Buda, Bureau Junction, Putnam,
Mark, Ohio, Cherry, Malden, Manlius and Seatonville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 45 and 72.
Interstate 180 between mile markers 1 and 13.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4114 8933 4115 8933 4115 8964 4123 8964
4124 8973 4159 8964 4159 8917 4126 8916
TIME...MOT...LOC 2128Z 200DEG 38KT 4113 8962
GibbsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL PRINCETON 41.38N 89.47W
01/22/2018 M0.25 INCH BUREAU IL TRAINED SPOTTER
ON THE SOUTH SIDE OF PRINCETON.
&&
HAASEThe Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
A public report relayed from WFO Chicago.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737511.